North Dakota, 2022

Damaging Wind in North Dakota, May 13, 2022

May 13, 2022 · NWS BIS · 1 event in 1 county or zone

A line of thunderstorms moved through southwest North Dakota in an environment of modest instability and weak deep layer shear. One storm produced wind gusts of 63 mph at the Dickinson Airport in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A line of thunderstorms moved through southwest North Dakota in an environment of modest instability and weak deep layer shear. One storm produced wind gusts of 63 mph at the Dickinson Airport in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 6:05 PM MST, 9 minutes earlier.

Area forecast discussion, May 13, 6:05 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
805 PM CDT Fri May 13 2022

.UPDATE...
Issued at 759 PM CDT Fri May 13 2022

Strong winds continue to be found across the north central and
portions of the James River Valley this evening, while they are
starting to diminish across the rest of the CWA. Although most of
the remaining strong winds are more high end advisory level winds,
still cannot rule out an isolated strong winds gust through the
evening. HREF max wind ensemble data also showing these borderline
winds potentially lingering through the evening hours. Decided to
extend the High Wind Warning across these remaining gusty areas
in the north and James River Valley, while dropping the remainder
of the warnings. The other of note is isolated thunderstorms
continue to be found in the southwest under some weak instability.
The environment does not support severe weather today, although
pea to half inch size hail is possible along with gusts to 40 mph.

UPDATE Issued at 659 PM CDT Fri May 13 2022

Stacked upper low continues to pull north early this evening
bringing strong winds and isolated to scattered showers. Overall
winds remain elevated enough to continue the High Wind Warning for
the time being. Did trim back some of the pops across the central
as most showers are now confined to the north and west. In the
southwest, an area of 500 j/kg cape has sparked a few
thunderstorms this evening. These are anticipated to linger into
the evening hours before dissipating. Some small hail is possible,
and gusty winds, although low instability and the lack of shear
will limit any severe weather threat tonight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 223 PM CDT Fri May 13 2022

Current analysis places deep stacked low over far north central
North Dakota sliding northward over the Saskatchewan/Manitoba
border. Strong winds continue over our area in the wake of the low
with winds gusting into the 60s over many locations. Broad area of
showers also continue with this system, especially over northern
portions of the area.

For the rest of this afternoon into tonight, winds will eventually
ease up as the low gradually scoots off towards the
north-northeast and pressure gradient relaxes. A few showers will
remain, though, as cyclonic flow remains over our area.

Late tonight into Saturday, a secondary wave approaches the area
and gets caught up in the aforementioned system. This will keep
shower chances going along the northern tier through the day on
Saturday. A windy day is expected, but much tamer than today.

.LONG TERM...(Sunday through Friday)
Issued at 223 PM CDT Fri May 13 2022

Northwesterly flow with ridge to the west will keep quiet weather
over our area to start the upcoming week, with near seasonal
temperatures.

Pattern becomes more zonal and active for mid to late week,
bringing some precipitation chances to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 659 PM CDT Fri May 13 2022

Large upper low will continue to bring MVFR clouds and showers
this evening, along with strong westerly winds. A few
thunderstorms are also possible this evening, mainly in the
southwest. Tonight will see improving conditions for most areas,
with lessening winds. Some MVFR ceilings and showers may linger in
the north from KXWA to KMOT to KRUG, while VFR conditions are
expected elsewhere. Lingering showers look to diminish late
Saturday morning across the north. Mainly VFR conditions along
with continued breezy westerly winds are then expected for the
remainder of Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM CDT this evening for NDZ002>005-
010>013-021>023-025-036-037.

&&

UPDATE...Anglin
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...Anglin
Hazardous weather outlook, May 13, 5:56 PM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
756 PM CDT Fri May 13 2022

NDZ002>005-010>013-021>023-025-036-037-150100-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Kidder-Stutsman-
756 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

A High Wind Warning is in effect through this evening. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-031>035-040>048-050-051-150100-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
756 PM CDT Fri May 13 2022 /656 PM MDT Fri May 13 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 13, 2:21 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
421 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       WILLISTON               48.16N 103.63W
05/13/2022  M3.70 INCH       WILLIAMS           ND   CO-OP OBSERVER

            36 HOUR TOTAL FROM CO-OP OBSERVER.

&&

JOHNSON
Local storm report, May 13, 2:37 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 2 N ROLLA               48.88N 99.62W
05/13/2022  M59 MPH          ROLETTE            ND   AWOS

            AWOS STATION K06D ROLLA ND AWOS.

&&

JOHNSON
Local storm report, May 13, 2:38 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     NON-TSTM WND GST 2 ESE BLAISDELL         48.33N 102.04W
05/13/2022  M60 MPH          MOUNTRAIL          ND   MESONET

            MESONET STATION ND008 BLAISDELL US 2 MP 106.

&&

JOHNSON
Local storm report, May 13, 4:25 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     NON-TSTM WND GST 2 ESE BLAISDELL         48.33N 102.04W
05/13/2022  M59 MPH          MOUNTRAIL          ND   MESONET

            MESONET STATION ND008 BLAISDELL US 2 MP 106.

&&

JOHNSON
Local storm report, May 13, 5:30 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     NON-TSTM WND GST 2 ESE BLAISDELL         48.33N 102.04W
05/13/2022  M57 MPH          MOUNTRAIL          ND   MESONET

            MESONET STATION ND008 BLAISDELL US 2 MP 106.

&&

JOHNSON
Local storm report, May 13, 5:34 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 2 N ROLLA               48.88N 99.62W
05/13/2022  M61 MPH          ROLETTE            ND   AWOS

            AWOS STATION K06D ROLLA ND AWOS.

&&

JOHNSON

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stark

When
May 13, 6:14 PM MST to 6:16 PM MST
Where
Stark County, (Dik)dickinson Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022865.